Texas, 2013

Damaging Winds in Texas, June 18, 2013

June 18, 2013 · NWS SHV · 2 events in 1 county or zone

Strong to severe thunderstorms developed in Smith County, Texas during the afternoon hours of June 18th. The atmosphere became moderately unstable as a series of upper level disturbances moved south and east across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Strong to severe thunderstorms developed in Smith County, Texas during the afternoon hours of June 18th. The atmosphere became moderately unstable as a series of upper level disturbances moved south and east across the region. The atmosphere was very moist and with little if any capping inversion in the atmosphere, thunderstorms quickly developed and matured, producing strong damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 18, 10:33 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 18, 10:33 AM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1133 AM CDT TUE JUN 18 2013

.DISCUSSION...
SCT CONVECTION REMAINS ONGOING THIS MORNING ACROSS NCNTRL LA...IN
VC OF A WEAK SFC FRONT WHICH WAS EVIDENT A BIT EARLIER IN THE
VISIBLE SATELLITE LOOPS JUST ENTERING UNION AND CLAIBORNE PARISHES
AND EXTENDING W ALONG THE AR/LA LINE TO NEAR JXI...TO JUST S OF
JDD...AND FARTHER W INTO NCNTRL TX. THE VIS LOOP ALSO INDICATES AN
ELEVATED BNDRY AHEAD OF THE CNTRL TX CONVECTION EARLIER WHICH HAS
SHIFTED E INTO NE...CNTRL AND SW LA INTO SE TX. WEAK PRESSURE
RISES ACROSS AR HAS ALLOWED THE FRONT TO SAG A LITTLE FARTHER S
INTO EXTREME NRN LA THIS MORNING...WITH THE MSAS SFC THETA-E PLOTS
INDICATING RAINCOOLED AIR ALONG AN OUTFLOW BNDRY FROM EARLIER
CONVECTION BISECTING NCNTRL LA FROM NEAR SHV...SE TO IER AND ESF.
WRLY FLOW IN THE LOWEST 3 KM HAS YIELDED ENOUGH CONVERGENCE ALONG
THE SFC AND ATTENDANT 850MB TROUGH...AND NCNTRL LA OUTFLOW BNDRY
FOR A PERSISTENT REGENERATION OF CONVECTION THIS MORNING WITH AID
OF WEAK PVA ALOFT...BUT BELIEVE THIS SHOULD DIMINISH SOMEWHAT BY
EARLY AFTERNOON AS THIS PVA GRADUALLY WEAKENS.

FARTHER W...THE 16Z SFC ANALYSIS INDICATES AN OUTFLOW BNDRY FROM
THE EARLY MORNING CNTRL TX CONVECTION WHICH HAS SLOWED AS IT
ENTERED SE TX...AND EXTENDS ROUGHLY FROM A CLL...TO JUST E OF A
CRS LINE. VIS IMAGERY AND MOSAIC RADAR LOOPS ALSO REVEAL AN MCV
SPINNING JUST SW OF DFW...WHICH REMAINS PROGGED TO SHIFT ESE INTO
E TX THIS AFTERNOON AND INTO NCNTRL LA THIS EVENING. THE AIR MASS
REMAINS RELATIVELY UNTOUCHED ACROSS PORTIONS OF DEEP E TX LATE
THIS MORNING...WITH SBCAPES OF 2500-3000 J/KG ALREADY AS OF 16Z.
THUS...SCT CONVECTION SHOULD DEVELOP EXPAND ENE ACROSS E TX WITHIN
THE NEXT COUPLE OF HOURS...WITH ISOLATED STRONG STORMS POSSIBLE
OVER DEEP E TX GIVEN THE STRONGER INSTABILITY...AND INCREASE IN
0-6KM SHEAR AS IT APPROACHES 20-30KTS NEAR THE MCV. THE AIR MASS
THAT HAS BEEN WORKED OVER FARTHER N AND E MAY STRUGGLE WITH MORE
CONCENTRATED CONVECTION IN A LESS WEAKLY SHEARED AIR MASS...BUT
GIVEN THE VERY SATURATED NATURE OF THE AIR MASS /THE KSHV 12Z RAOB
REVEALED A PW OF 2.17 INCHES...AND A WARM LAYER OF 3.7KM DEEP/...IT
SHOULD NOT TAKE MUCH TO YIELD ADDITIONAL CONVECTION GIVEN THE
MYRIAD OF SFC BNDRYS IN PLACE. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE IN THE STRONGER STORMS AS THEY WILL BE EFFICIENT RAIN
PRODUCERS...WITH AN ISOLATED FLOOD THREAT POSSIBLE ESPECIALLY
WHERE STORMS TRAIN. COCORAHS REPORTS FROM NEAR MINDEN LA HAVE
REPORTED 5.5-6.25 INCHES OF RAIN IN THE LAST 24 HRS...WITH 4.5-5+
INCHES OF THIS FALLING EARLY THIS MORNING. AND HOURLY RAIN RATES
AS CONVECTION MOVED OVER KSHV WAS NEAR 2.50 IN/HR.

HAVE CONCENTRATED HIGH CHANCE POPS GENERALLY ALONG/S OF I-20
ACROSS E TX/N LA TODAY...S OF THE FRONT AND AHEAD OF THE
APPROACHING MCV. HAVE TAPERED POPS TO LOW CHANCE AND SLIGHT CHANCE
FARTHER N ACROSS EXTREME NE TX/SW AR...AND HAVE DROPPED POPS TODAY
FOR SE OK AND THE FAR NRN SECTIONS OF SW AR. THE EXTENSIVE CLOUD
COVER AND CONVECTION WILL LIMIT AFTERNOON HEATING...THUS HAVE
LOWERED TEMPS A FEW DEGREES INTO THE MID/UPPER 80S AREAWIDE.

ZONE UPDATE ALREADY OUT...GRIDS WILL BE AVAILABLE SHORTLY.

15

&&

.AVIATION...
MAIN CONCERN FOR THE 18/18Z TAF ISSUANCE WILL BE FLIGHT HAZARDS FROM
SCATTERED TSTMS WHICH WILL PREVAIL FOR MUCH OF THE AFTERNOON INTO
THIS EVENING. A WEAK FRONTAL BOUNDARY NEAR A KELD TO KJDD LINE WILL
BE THE DIVIDING LINE BETWEEN MORE NUMEROUS STORMS TO THE SOUTH AND
ONLY ISOLATED COVERAGE NORTH. EXPECT MOSTLY VFR FLIGHT WEATHER
OUTSIDE OF THE CONVECTIVE AREAS...BUT NEAR STORMS EXPECT MVFR/IFR
CONDITIONS ALONG WITH MODERATE TO SEVERE TURBULENCE AND SURFACE WIND
GUSTS UP TO 35 KTS. THE FRONT WILL DRIFT SOUTH TONIGHT AND MOST OF
THE CONVECTION WILL REMAIN SOUTH OF THE BOUNDARY. HOWEVER AFTER 08Z
AND CONTINUING THROUGH 14Z WEDNESDAY....MUCH OF THE AREA ALONG AND
SOUTH OF INTERSTATE 20 MAY EXPERIENCE MVFR TO BRIEFLY IFR CIGS AND
SOME MVFR VISIBILITY DUE TO FOG. SURFACE WIND WILL BE DETERMINED BY
FRONTAL LOCATION...BUT GENERALLY IN THE 5 TO 10 KT RANGE.  /14/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  87  72  92  73  94 /  50  20  20  10  10
MLU  87  70  92  71  94 /  60  20  20  10  10
DEQ  87  66  91  69  92 /  10  10  10  10  10
TXK  86  69  91  71  92 /  20  20  10  10  10
ELD  86  67  92  69  93 /  40  20  10  10  10
TYR  86  72  91  74  93 /  50  20  20  10  10
GGG  87  71  92  73  94 /  50  20  20  10  10
LFK  89  73  93  73  94 /  50  30  30  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

15/14
Hazardous weather outlook, Jun 18, 10:57 AM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1157 AM CDT TUE JUN 18 2013

ARZ050-051-059>061-070-OKZ077-TXZ096-097-191100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-MCCURTAIN-
RED RIVER-BOWIE-
1157 AM CDT TUE JUN 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

ARZ071>073-LAZ001>006-010>014-017>022-TXZ108>112-124>126-136>138-
149>153-165>167-191100-
LAFAYETTE-COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-
LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-
SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-FRANKLIN-
TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-
CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
SABINE TX-
1157 AM CDT TUE JUN 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A WEAK SURFACE FRONT WILL DRIFT SOUTH ACROSS EAST TEXAS AND
NORTHCENTRAL LOUISIANA THIS AFTERNOON BEFORE BECOMING STATIONARY
THIS EVENING. A VERY TROPICAL AIR MASS IS IN PLACE ACROSS THE
AREA...WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO
REDEVELOP OVER NORTHCENTRAL LOUISIANA THIS AFTERNOON AS WEAK UPPER
LEVEL DISTURBANCES SHIFT EAST ATOP THE FRONT. ANOTHER STRONGER
UPPER LEVEL DISTURBANCE OVER NORTHCENTRAL TEXAS WILL MOVE EAST
SOUTHEAST INTO EAST TEXAS THIS AFTERNOON...AND AID IN THE
DEVELOPMENT OF ADDITIONAL SCATTERED SHOWERS AND THUNDERSTORMS
ALONG AND SOUTH OF THE FRONT...SPREADING EAST INTO NORTHCENTRAL
LOUISIANA TONIGHT. ALTHOUGH SOME OF THE STRONGER STORMS MAY
PRODUCE GUSTY WINDS...LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY
THREAT...WITH ANY TRAINING OF THUNDERSTORMS POSSIBLY RESULTING IN
LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE WEDNESDAY
ACROSS EAST TEXAS AND NORTH LOUISIANA...AS THE WEAK SURFACE FRONT
BEGINS TO SLOWLY RETURN NORTHWARD. DAYTIME HEATING AND RESULTANT
INSTABILITY MAY CONTRIBUTE TO ISOLATED STRONG THUNDERSTORMS
DEVELOPING DURING THE DAY...WITH GUSTY WINDS AND LOCALLY HEAVY
RAINFALL THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

15

The radar

The Shreveport radar (KSHV), 138 km away, was scanning. The volume nearest the first event began at 18:36 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Smith

When
June 18, 12:35 PM CST
Where
Smith County, 1.38 mi S of Tyler
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.330, -95.300

A tree was downed along Hwy. 110 at County Road 48 near Tyler, Texas.

Thunderstorm Wind, Smith

When
June 18, 12:42 PM CST
Where
Smith County, 1.38 mi S of Tyler
Measured
53 kt (61 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
32.330, -95.300

A large tree limb fell on a home causing minor roof damage near Hwy. 271 on the northeast side of town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447102, 447104.